Louisiana, 2011

Flooding in Louisiana, May 6 to 31, 2011

May 6 to 31, 2011 · NWS JAN · 4 events in 4 counties and zones

The flood of 2011 had its birth around the end of March when heavy rainfall of 2 to 5 inches fell across Arkansas, Southeast Missouri, and the Ohio River Valley. The Mississippi River crested well above flood stage at Cairo around the middle of March and at flood stage at Vicksburg around the end of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24 million
Crop damage
$1.4 million
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

The flood of 2011 had its birth around the end of March when heavy rainfall of 2 to 5 inches fell across Arkansas, Southeast Missouri, and the Ohio River Valley. The Mississippi River crested well above flood stage at Cairo around the middle of March and at flood stage at Vicksburg around the end of the month. The river receded until early April when 2 to 5 inches of rain fell over North Kentucky and the Ohio River prompting the river to rise once again. Several moderate to heavy rainfall events occurred during the month adding to the already overflowing tributaries of the Ohio River. Excessively heavy rainfall from 5 to 20 inches occurred from April 22nd to the 27th across northern Arkansas, southern Missouri, and up the Ohio River Valley. This produced the greatest surge in the river levels. During the following week, the first week of May, an additional 3 to 10 inches of rainfall occurred across Arkansas and southern Missouri, north to the Ohio River Valley. Rainfall for the two week period was over 800 percent of normal. These rainfall events, along with a moderate to major flood moving down the Upper Mississippi River from a late March snow melt combined to produce river crests above the 1937, 1973, and the 2008 flood levels. Record flooding occurred at Vicksburg and Natchez. The backwater areas up the Yazoo River exceeded all but the 1927 flood levels and ended up exceeding the 2008 river flood crests by 6 to 7 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 5, 8:30 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, May 5, 8:30 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
930 PM CDT THU MAY 5 2011

.DISCUSSION...ANOTHER COOL QUIET NIGHT IS ON TAP FOR THE FORECAST
AREA TONIGHT.  AN UPPER LEVEL TROUGH SWINGING EAST ACROSS THE
MID-MISSISSIPPI RIVER VALLEY AND MID-SOUTH REGION OVERNIGHT WILL
BRING A FEW MID-LEVEL CLOUDS TO LOCATIONS MAINLY ALONG AND NORTH OF
THE HIGHWAY 82 CORRIDOR...BUT RAIN SHOULD STAY NORTH OF THE CWA.
TEMPERATURES WILL BE A FEW DEGREES WARMER TONIGHT...COMPARED TO LAST
NIGHT...AS THEY RANGE FROM THE MID 40S TO THE LOWER 50S. /19/

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL AT TAF SITES THROUGH THE
OVERNIGHT HOURS.  TOWARD DAY BREAK FRIDAY...PATCHY FOG COULD ALLOW A
BRIEF PERIOD OF MVFR/IFR VISIBILITIES TO EXIST...PRIMARILY AT
KMEI/KHBG.  ANY FOG THAT DEVELOPS WILL DISSIPATE BY 14Z...WITH VFR
CONDITIONS RESUMING THROUGH THE REMAINDER OF THE PERIOD. WINDS WILL
BECOME NORTHWESTERLY FRIDAY AFTERNOON BETWEEN 5-10 KNOTS. /19/

&&

.PREV DISCUSSION... /ISSUED 358 PM CDT THU MAY 5 2011/

SHORT TERM...VERY QUIET WEATHER CONDITIONS WILL PREVAIL AS WE GO
THROUGH LATE WEEK AND INTO THE WEEKEND. MODELS AGREE THAT A SHORTWAVE
TROUGH CROSSING THE MIS MS VALLEY REGION TONIGHT WILL HAVE VERY
LITTLE EFFECT ON ARKLAMISS WEATHER OTHER THAN TO BRING A SLIGHT
INCREASE IN MID LEVEL CLOUD COVER ALONG THE HWY 82 CORRIDOR.

WEAK HIGH PRESSURE WILL BE THE MAIN CONTROL AND THIS WILL RESULT IN
MOSTLY CLEAR SKIES AND GENERALLY LIGHT WINDS. OVERALL...TEMPERATURES
WILL BE ON THE INCREASE AS THE AIRMASS MODIFIES AND MID LEVEL RIDGING
TAKES PLACE. HIGHS FRIDAY WILL BE NEAR TYPICAL EARLY MAY VALUES WITH
LOWS TONIGHT AND FRIDAY NIGHT GETTING CLOSER TO NORMAL AS WELL. /EC/

SATURDAY THROUGH THURSDAY...HIGH PRESSURE RIDGING WILL CONTINUE TO
PREVAIL THROUGH MUCH OF THE DAY ON SATURDAY AS TEMPS CONTINUE TO WARM
WITH HIGHS UP IN THE MID 80S..BUT A SHORT WAVE AND ASSOCIATED COLD
FRONT WILL APPROACH THE AREA DURING THE AFTERNOON AND EVENING HOURS.
BOTH THE GFS/EURO KEEP THE SHORT WAVE/BOUNDARY TO THE NORTH OF THE
AREA THROUGH MUCH OF THE WEEKEND...BUT THE BOUNDARY WILL TRY AND MOVE
SOUTH INTO THE NORTHERN PORTIONS SUNDAY EVENING. THE FRONT WILL BE
VERY WEAK WITH LITTLE UPPER SUPPORT...BUT MAY KICK OFF A SHOWER OR
TWO LATE ON SUNDAY OR SUNDAY NIGHT. BOTH THE GFS/EURO DEVELOP A VERY
AMPLIFIED UPPER RIDGE OVER THE AREA ON MONDAY AND KEEP IT OVER THE
AREA THROUGH MID-WEEK. ALONG WITH THE DRY CONDITIONS AFTERNOON HIGHS
WILL BE VERY WARM UP NEAR 90 EACH DAY MON-WED. THE MODELS BREAK DOWN
THE RIDGE ON THURSDAY WITH INCREASING CHANCES FOR THUNDERSTORMS
ACROSS THE AREA. STUCK CLOSE TO GUIDANCE TEMPS/POPS THROUGH THE
PERIOD./15/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       47  79  51  86 /   0   0   0   0
MERIDIAN      44  79  44  86 /   0   0   0   0
VICKSBURG     47  77  50  86 /   0   0   0   0
HATTIESBURG   44  81  51  87 /   0   0   0   0
NATCHEZ       48  77  51  83 /   0   0   0   0
GREENVILLE    49  76  53  84 /   0   0   0   0
GREENWOOD     48  75  50  84 /   0   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

19
Hazardous weather outlook, May 5, 2:22 PM CST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
322 PM CDT THU MAY 5 2011

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
062030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
322 PM CDT THU MAY 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

EC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, East Carroll

When
May 6, 12:00 AM CST to May 31, 11:59 PM CST
Where
East Carroll County, 1.46 mi NE of Gassoway to 3.46 mi E of Gassoway
Cause
Heavy Rain / Snow Melt
Property damage
$12 million
Crop damage
$500,000
Reported by
Emergency Manager
Coordinates
32.997, -91.206

Flooding along the Mississippi River caused extensive flooding of low lying farmland around the river. All of the flood waters were within the mainline levee. The secondary levee at Bunches Bend failed causing extensive damage inside the levee. Twenty camps and 3 homes were either damaged or destroyed. Several roads sustained minor to major damage.

Flood, Madison

When
May 7, 12:00 AM CST to May 31, 11:59 PM CST
Where
Madison County, 2.6 mi W of Enoka to 1.52 mi ENE of Enoka
Cause
Heavy Rain / Snow Melt
Property damage
$2.0 million
Crop damage
$300,000
Reported by
Emergency Manager
Coordinates
32.531, -91.215

Flooding along the Mississippi River caused extensive flooding of low lying farmland around the river. All of the flood waters were within the mainline levee. A grainery was damaged due to the flood waters, and approximately 70 camps were damaged or destroyed.

Flood, Tensas

When
May 8, 12:00 AM CST to May 31, 11:59 PM CST
Where
Tensas County, 3.98 mi E of Balmoral to 1.26 mi E of Balmoral
Cause
Heavy Rain / Snow Melt
Property damage
$5.0 million
Crop damage
$300,000
Reported by
Emergency Manager
Coordinates
32.125, -91.152

Flooding along the Mississippi River caused extensive flooding of low lying farmland around the river. All of the flood waters were within the mainline levee. A grainery was damaged due to the flood waters, and approximately 70 camps and homes were damaged or destroyed. Damage also occurred to industrial structures and levees along the river.

Flood, Concordia

When
May 9, 12:00 AM CST to May 31, 11:59 PM CST
Where
Concordia County, 0.86 mi E of Clayton Arpt to 2.51 mi ENE of Canebrake
Cause
Heavy Rain / Snow Melt
Property damage
$5.0 million
Crop damage
$300,000
Reported by
Emergency Manager
Coordinates
31.750, -91.465

Flooding along the Mississippi River caused extensive flooding of low lying farmland around the river. All of the flood waters were within the mainline levee. Flooding along the Concordia riverfront was extensive. Man-made levees were constructed around several buildings along the river, including a hotel and a hospital. A campground in the area also flooded when the river crested.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317479, 317481, 317483, 317484.